Hail, Converse
- When
- May 21, 2:25 PM MST to 2:27 PM MST
- Where
- Converse County, 24 mi NW of Douglas
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.006, -105.715
Quarter size hail was observed northeast of Deer Creek.
Thunderstorms produced large hail, torrential rainfall, funnel clouds and a tornado across portions of east-central and southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail, torrential rainfall, funnel clouds and a tornado across portions of east-central and southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 21, 11:59 AM MST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1259 PM MDT WED MAY 21 2014 .UPDATE... ISSUED AT 1252 PM MDT WED MAY 21 2014 A TORNADO WATCH HAS BEEN ISSUED FOR LARAMIE...PLATTE...AND GOSHEN COUNTIES THROUGH 8PM. CONVECTION IS BEGINNING TO INITIATE ALONG THE LARAMIE RANGE AND SOUTHWARD INTO THE LARAMIE COUNTY FOOTHILLS. WHILE 0-1KM HELICITIES ARE NOT OVERLY IMPRESSIVE...BACKED WINDS TO THE EAST OF AN OUTFLOW BOUNDARY THAT EXTENDS FROM GREELEY TO CHEYENNE COULD ENHANCE LLVL HELICITIES/ROTATION. ISSUED AT 1058 AM MDT WED MAY 21 2014 SEVERE THREAT CONTINUES TO LOOK ON TRACK FOR MUCH OF THE PLAINS THIS AFTN. THE RUC SHOWS AROUND 1500 J/KG OF CAPE WITH CIN CLOSE TO ZERO BY 21Z. FLOW ALOFT AND DEEP LAYER SHEAR IS WEAKER THAN YESTERDAY...HOWEVER 35-40 KTS OF 0-6KM SHEAR DURING THE EARLY AFTN IS SUFFICIENT FOR SUPERCELLS. THE MODELS DO INDICATE THIS SHEAR DROPPING TO 25-30 KTS BY THIS EVENING HOWEVER. STILL LOOKING LIKE HAIL WILL BE THE PREDOMINANT THREAT...ALONG WITH HEAVY RAIN AS STORM MOTIONS WILL BE SLOWER THAN THE PAST FEW DAYS. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 407 AM MDT WED MAY 21 2014 AN ACTIVE AFTERNOON AND EARLY EVENING AHEAD ACROSS SE WY AND THE SRN HALF OF THE NEBRASKA PANHANDLE TODAY AS DIFFLUENT SSW FLOW INTERACTS WITH A STALLED SFC BOUNDARY THAT IS LOCATED SOUTH OF THE CWFA. BEFORE THEN...LINGERING MORNING CONVECTION HAS SHOWN SIGNS OF WEAKENING OVER THE PAST FEW HOURS AND WILL CONTINUE TO DO SO THROUGH SUNRISE. BY DAY BREAK...ONLY ANTICIPATE A FEW REMAINING SHOWERS AND SPRINKLES. THESE TOO SHOULD COMPLETE DISSIPATE BY MID- MORNING. ATTENTION THEN TURNS TO SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING. 09Z SFC ANALYSIS HAS STALLED BOUNDARY ALONG THE FRONT RANGE FOOTHILLS. DEW POINTS TO THE EAST OF THIS FTR ARE IN THE MID 40S TO LOW 50S AND TO THE WEST IN THE 20S AND 30S. FOG PRODUCT SHOWING PRONOUNCED AREAS OF LOW CLOUDS AND FOG FROM ALBANY COUNTY EAST THRU THE SOUTHEAST WYOMING PLAINS. SYNOPTICALLY...THIS IS OCCURRING AHEAD OF AN UPPER CLOSED LOW DETACHED FROM THE MAIN WESTERLIES SPINNING OVR THE GREAT BASIN. THE COMBINATION OF THE PATTERN...BOTH SFC AND ALOFT COMBINED WITH SOUPY DEW POINTS AND AM FOG/LOW CLOUDS IS A SURE FIRE BET FOR A SEVERE WEATHER SET-UP THIS AFTERNOON/EARLY EVENING. THE QUESTION IS NOT IF IT WILL OCCUR...ITS MORE TRYING TO PIN DOWN SPECIFICS OF WHERE AND HOW STRONG. GLOBAL MODELS ARE SIMILAR IN SHOWING CAP ERODING BY AROUND 2 PM WITH CONVECTIVE INITIATION OVR ALBANY COUNTY AND THE LARAMIE RANGE AS SHORTWAVE ENERGY STREAMS OVERHEAD AND CONVECTIVE TEMPS ARE REACHED. STORM MOTION WILL BE SOUTHWESTERLY INITIALLY...BUT WILL DEVIATE MORE WESTERLY AS THE UPDRAFTS STRENGTHEN. STORM MOTIONS MAY EVEN TURN TOWARDS THE ESE OVR THE SRN PANHANDLE THIS EVENING. AFTERNOON 0-6 KM SHEAR VALUES ALONG WITH A VEERING PROFILE WILL BE MORE THAN SUFFICIENT FOR SUPERCELLS TO BE THE PRIMARY THUNDERSTORM MODE. SO...AS THESE THUNDERSTORMS EMERGE FROM THE TERRAIN ONTO THE SOUTHEAST WYOMING HIGH PLAINS...THEY WILL ENCOUNTER A MUCH BETTER AIR MASS...WITH THE STRONGEST STORMS DEVIATING RIGHT OF THE MEAN FLOW. STORMS PUSH INTO PLATTE/GOSHEN/LARAMIE COUNTIES THRU THE LATE AFTERNOON AND INTO THE CENTRAL/SOUTHERN NEBRASKA PANHANDLE BY THIS EVENING. PROGD SBCAPES PEAK AT 1200-1500 J/KG OVR THIS SAME AREA. LARGE HAIL WILL BE THE PRIMARY HAZARD ASSOCIATED WITH THE LARGEST STORMS AS STEEP LAPSE RATES IN THE HAIL GROWTH REGION COMBINE WITH FREEZING LEVELS THAT ARE LOWER THAN 10 KFT AGL. ALTHOUGH NOT RULING DAMAGING WINDS OUT...THE MOIST SUB-CLOUD AIR MASS WILL INHIBIT COVERAGE AND SEVERITY. LOW LCLS ALONG WITH 0-1KM HELICITY VALUES THAT CLIMB ABOVE 100 M2/S2 ALSO POINT TO THE POSSIBILITY OF A FEW TORNADOES. MODELS SUGGEST AREAS FROM SRN PLATTE/GOSHEN INTO ERN LARAMIE AND KIMBALL COUNTIES OF HAVING THE BEST SHOT. CONVECTION WILL LIKELY AGAIN LINGER INTO THE OVERNIGHT HOURS...THOUGH COVERAGE/STRENGTH WILL BE SIGNIFICANTLY LESS. NOT MUCH PATTERN CHANGE FOR THURSDAY AS THE UPPER-LOW MOVES TO NR THE CA/AZ STATELINE BY LATE IN THE DAY. WINDS ALOFT WILL BE NOTICEABLY LIGHTER ON THURSDAY HOWEVER WITH 0-6KM SHEAR VALUES FALLING TO 15-25 KNOTS THURSDAY AFTERNOON. SBCAPES AGAIN WILL CLIMB ABOVE 1000 J/KG THURSDAY. HOWEVER...WITH LIGHTER WINDS ALOFT THINK THAT CONVECTION WILL BE LESS DISCRETE COMPARED TO WEDNESDAYS. SFC DEWPOINTS WILL REMAIN NEARLY UNCHANGED AS THE STATIONARY BOUNDARY REMAINS MOSTLY SOUTH AND WEST OF THE CWFA. STILL KEPT RIBBON OF SEVERE MENTION ACROSS EXTREME SE WYOMING AND THE SRN NEBRASKA PANHANDLE WHICH WILL BE IN CLOSEST PROXIMITY OF THE BETTER SHEAR VALUES. SLOWER STORM MOTION WILL YIELD MORE EFFICIENT RAIN PRODUCERS ON THURSDAY. UPPER-LOW MOVES LESS THAN 200 MILES IN 24 HOURS FOR FRIDAY. MODELS ARE CONSISTENT IN LIFTING A STRONGER SHORTWAVE OVR THE AREA. WINDS ALOFT WILL BE EVEN LESS ON FRIDAY. THE MAIN CONCERN ON FRIDAY WILL AGAIN BE EFFICIENT RAIN PRODUCERS AND HEAVY RAIN PRODUCERS AS LAYERED INSTABILITIES BECOME MORE SKINNY. ALTHOUGH SOME SMALL HAIL MIGHT BE A POSSIBILITY ON FRIDAY...DO NOT ANTICIPATE SEVERE WEATHER THREAT AT THIS POINT. TEMPERATURES WILL REMAIN CONSISTENT THRU THE PERIOD WITH HIGHS IN LOWER ELEVATIONS HOLDING BETWEEN 65 AND 75 DEGREES. .LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY) ISSUED AT 407 AM MDT WED MAY 21 2014 SLOW MOVING UPPER LOW WILL CONTINUE TO AFFECT THE WEATHER OVER THE CWA SATURDAY AND SUNDAY AS IT LIFTS NORTHEAST FROM ARIZONA... FINALLY REACHING THE CENTRAL PLAINS EARLY MONDAY. THIS SYSTEM WILL KEEP CHANCES FOR SHOWERS AND TSTMS GOING THROUGH THAT TIME THOUGH THE INTENSITY OF THE STORMS LOOKS TO DIMINISH. A DRIER REGIME SHOULD ARRIVE FOR EARLY NEXT WEEK AS THE UPPER LOW MOVES EAST AND SHORT UPPER RIDGING BUILDS OVER THE REGION. SW UPPER FLOW MAY SET UP TUESDAY WHICH COULD ALLOW FOR CONVECTION TO RETURN AT THAT TIME. TEMPERATURES REMAINING MILD THROUGH THE WEEKEND THEN WARMING EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING) ISSUED AT 1211 PM MDT WED MAY 21 2014 WIDELY SCATTERED SHOWERS AND STORMS LOOK LIKELY TODAY BEGINNING OVER THE MOUNTAINS EARLY THIS AFTERNOON...SHIFTING EAST ACROSS THE PLAINS THROUGH THE EVENING. A FEW OF THE STORMS LOOK TO BE STRONG TO SEVERE WITH HAIL AND STRONG DOWNBURST WINDS IN THE LATE AFTERNOON...ESPECIALLY FROM KCYS TO KTOR AND POINTS EAST. COULD BE A PERIOD OF IFR CIGS/VSBYS AFTER STORMS CLEAR TO THE EAST AND MOIST UPSLOPE FLOW OCCURS THROUGH THE EARLY MORNING HOURS FOR THE EASTERN TERMINALS. LOOKING ALSO AT MVFR CIGS SPILLING INTO THE LARAMIE VALLEY FROM THE SOUTH OVERNIGHT. ANOTHER ROUND OF SHOWERS AND STORMS IS EXPECTED FOR THURSDAY. && .FIRE WEATHER... ISSUED AT 407 AM MDT WED MAY 21 2014 FIRE CONCERNS TO REMAIN MINIMAL FOR THE REST OF THE WEEK WITH CONDITIONS AND FUELS EXPECTED TO REMAIN NON-CRITICAL. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ALONG AND EAST OF THE LARAMIE RANGE MOST DAYS WITH VERY GOOD CHANCES FOR WETTING RAINS. A MORE WIDESPREAD RAIN EVENT SATURDAY NIGHT AND SUNDAY WILL CONTINUE TO SUPPRESS FIRE WEATHER CONCERNS THRU THE MEMORIAL DAY WEEKEND. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && UPDATE...FINCH SHORT TERM...HAHN LONG TERM...RE AVIATION...RJM FIRE WEATHER...HAHN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1251 PM MDT WED MAY 21 2014 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 221900- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 1251 PM MDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. SEVERE STORMS ARE LIKELY WITH LARGE HAIL THE MAIN THREAT. A FEW WEAK TORNADOES WILL ALSO BE POSSIBLE ALONG WITH HEAVY RAIN. THE MOST LIKELY AREA FOR SEVERE STORMS IS ACROSS THE PLAINS OF SOUTHEAST WYOMING INTO THE NEBRASKA PANHANDLE. A TORNADO WATCH IS IN EFFECT FOR LARAMIE...PLATTE...AND GOSHEN COUNTIES UNTIL 8 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ104-105-109>115-221900- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 1251 PM MDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE FINCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
253 PM MDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL GLENROCK 42.86N 105.86W
05/21/2014 E0.50 INCH CONVERSE WY TRAINED SPOTTER
&&
BCHAPMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 253 PM MDT WED MAY 21 2014 WYZ101-103-212200- CONVERSE COUNTY LOWER ELEVATIONS WY-NORTH LARAMIE RANGE WY- 253 PM MDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 400 PM MDT... AT 249 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR DEER CREEK...OR 22 MILES WEST OF DOUGLAS...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL CONVERSE COUNTY. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 154 AND 165. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4309 10564 4289 10541 4274 10581 4289 10595 TIME...MOT...LOC 2054Z 236DEG 14KT 4287 10578 CLAYCOMB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
306 PM MDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL GLENROCK 42.86N 105.86W
05/21/2014 M0.75 INCH CONVERSE WY EMERGENCY MNGR
&&
MAZURThe Cheyenne radar (KCYS), 219 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
3 hail, 2 flash flood, 1 funnel cloud, 1 tornado, 1 flood. Local standard time, as filed.
Quarter size hail was observed northeast of Deer Creek.
Quarter size hail was observed east of Laprele Reservoir.
A funnel cloud was reported 11 miles north of Wheatland near Interstate mile marker 88.
A weak tornado initially touched down just east of Interstate 25 mile marker 90 north of Wheatland. The tornado lifted and touched down for five minutes before it dissipated. No damage was reported.
One to two inches of rain in an hour caused flash flooding across a small portion of central Platte County. High water closed Interstate 25 between mile markers 90 and 93, and Highway 26 from Bordeaux to eight miles west of Guernsey.
Quarter size hail was reported in Guernsey.
Highway 26 eight to ten miles west of Guernsey was closed by more than six inches of water.
Runoff from three to six inches of rain that fell during the evening of May 21 flooded Highway 320 in both directions between Wheatland and Highway 26. Road damage from washouts resulted in the closure of county roads across east central Platte County. In Guernsey, road closures included Lucinda Rawlins. In Wheatland, road closures included East Johnson to Highway 320, Wendover Road, Cottonwood Road, North Dwyer Road and Badger Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyThe tornado archive for Wyoming, 2014Warnings in Wyoming, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521790, 521798, 521801, 521803, 521794, 521804, 521805, 521807.